Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 6, 2001

Other Medications

Question from Plano, Texas, USA:

Can a steroid shot affect blood glucose? The reason I ask is when I was in college I got walking pneumonia and bronchitis which just wouldn't go away, so my doctor gave me a steroid shot and started going over the medications he was prescribing. The next thing I knew I heard someone say "We're losing her." The doctor walked out of the room, and the nurse told me I had really scared them. She said it was time for a crash cart. The doctor came back into the room and said I was never to have a shot again unless deemed medically necessary. My vision was very strange after this. I saw things in waves of colors. I had trouble standing up and was tired, but I felt fine. I did not seize, but I really scared them. It wasn't a bad experience, but what was it? I've fainted before, but you don't remember anything, and I've seized before and again no memory of it. Any ideas would be really appreciated.

Answer:

Blood sugars generally go up after a steroid shot or pills. However, the timing is such that they go up over hours and not immediately. Was there another medication given to you which could have caused an allergic reaction where your blood pressure dropped? That seems more likely. Unless there are other possibilities, you may not know what happened. Did you speak with your physician about the possible causes? At this point, they would have more information about causes than I would.

JTL

[Editor’s comment: See Your doctor advises using steroids for more information about using steroids for people with diabetes.

WWQ]